Hail, Trego
- When
- August 8, 11:06 AM CST
- Where
- Trego County, 5.81 mi NNW of Voda
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.120, -100.080
One report of hail just a little under severe criteria was observed during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One report of hail just a little under severe criteria was observed during the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 4:58 AM CST, 6 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 558 AM CDT Wed Aug 8 2018 ...UPDATE TO AVIATION... .SHORT TERM...(Today and tonight) Issued at 137 AM CDT Wed Aug 8 2018 Considering the latest radar trends, thunderstorms are likely to continue across portions of southwest Kansas through the remaining morning hours as a weak upper level shortwave drops southeast out of the Colorado Rockies into the panhandles of Oklahoma and Texas early in the period...and interacting with the remnants of a near stationary frontal boundary stretching from southeast Colorado into the aforementioned panhandles region. With the same general set up continuing from yesterday, a few isolated to widely scattered showers/thunderstorms will be possible again this afternoon as a another series of H5 vort maxima transition southward across the high plains in conjunction with steepening low/mid level lapse rates and ample instability present across the region. As for temperatures, little change is expected to the general air mass across the region today so look for highs to reach the mid to upper 80s(F) once again this afternoon with a few lower 90s(F) possible in some locations. Look for lows back down into the 60s(F) tonight. .LONG TERM...(Thursday through Tuesday) Issued at 202 AM CDT Wed Aug 8 2018 After a brief break Thursday, precip chances return to portions of western and central Kansas early Friday as a weak upper level shortwave trough drops southward out of the Dakotas into the Central Plains. Although the flow aloft will remain rather weak, surface dewpoints in the 60s(F) will help provide enough instability to support potential thunderstorm development as a weak frontal boundary attendant to the shortwave trough edges slowly southward into Kansas. Otherwise, generally drier conditions are expected through the weekend as ridging building across the Intermountain West shifts eastward into the Northern Plains. Relatively seasonal temperatures will persist through the weekend as the ridging aloft mentioned earlier moves out into the Northern Plains. Should see highs ranging from the mid and upper 80s(F) to possibly the lower 90s(F) each day through the early part of the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 550 AM CDT Wed Aug 8 2018 Showers and isolated thunderstorms will continue to drift southeast across southwest Kansas through mid to late morning...potentially affecting KGCK, KLBL, and possibly KDDC. Periods of isolated to widely scattered thunderstorms will be possible again this afternoon, possibly affecting the vicinity of all terminals with any convection expected to dissipate toward evening. Winds will remain relatively light and variable as surface high pressure shifts slowly eastward across the Central Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 64 89 65 / 20 20 10 10 GCK 85 63 88 63 / 20 20 10 10 EHA 85 62 88 63 / 20 30 10 10 LBL 86 63 89 64 / 30 30 10 10 HYS 88 65 91 66 / 30 20 0 10 P28 88 66 91 68 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Wed Aug 8 2018 KSZ030-031-043>046-061>066-074>081-084>090-090830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across southwest and portions of central Kansas this afternoon through this evening. The main threat will be up to quarter size hail and wind gusts up to 60 mph. Locally heavy rainfall is possible as well increasing the potential for localized flooding. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 1157 AM CDT WED AUG 8 2018 KSZ030-081745- Trego KS- 1157 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1245 PM CDT... At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Collyer, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Voda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3901 9992 3908 10015 3913 10015 3913 9978 TIME...MOT...LOC 1656Z 295DEG 11KT 3915 10010 TATRO
The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782996.